Opioid abuse and awareness
The statistics don’t lie: Every day, 128 people in the United States die after overdosing on opioids—a number that was four times higher in 2018 than it was in 1999. In 2018 alone, an estimated 10.3 million Americans misused opioids. Over the past 20 years, drug abuse has become a major crisis in our country, affecting people of many different races, ages and economic levels.
As an organization supporting the greater good, you may feel called to help those struggling with opioid addiction or educate your community about the need for swift action. You might offer spiritual guidance, family counseling, emergency shelter or referral to local agencies. You also should be prepared to respond to an overdose or drug-related incident that may happen at your facility.
What are opioids?
According to the Centers for Disease Control and Prevention, opioids are divided into two classes:
- Prescription opioids are prescribed by doctors to relieve pain, but they can result in serious side effects and can be addictive. Examples include oxycodone (OxyContin), hydrocodone (Vicodin) and methadone.
- Nonprescription opioids have become much more common in recent years. Fentanyl is a synthetic pain reliever that is approved for treating severe pain. However, people have been obtaining it illegally for many years. Heroin is another widely used nonprescription opioid. In many cases, opioid abusers begin with prescription medications before transitioning to illegal drugs.
According to Johns Hopkins Medicine, common signs of opioid addiction include:
- Uncontrollable cravings.
- Changes in sleep habits.
- Weight loss.
- Frequent flu-like symptoms.
- Lack of hygiene.
- Changes in exercise habits.
- Isolation from family or friends.
- Stealing from family, friends or businesses.
- New financial difficulties.
Reacting to a drug overdose
If someone at your facility overdoses on drugs, it’s imperative that you act quickly. Follow these steps:
- Recognize the signs of overdose. The three main symptoms are:
- Pinpoint pupils.
- Slowed or stopped breathing.
- Call emergency services.
- Administer first-aid treatment.
Treating drug overdose
Naxolone (also known as Narcan) is considered to be a safe and effective treatment for drug overdose. If your organization wants to maintain a supply of naxolone, we recommend that you:
- Check your state and local laws to ensure you can legally obtain and store naxolone.
- Establish a plan to maintain your stock of naxolone, determining who will have access to the doses.
- Train an emergency response team to recognize the symptoms of an overdose and use naxolone as a treatment.
- Ensure everyone who is authorized to use naxolone has been trained on the safe handling of needles.
- Always contact emergency services; any person who experiences a drug overdose should go to the hospital.
If you have additional questions regarding opioid awareness, abuse or overdose treatment, call Risk Control Central at (800) 554-2642, ext. 5213, or email email@example.com.
Our Claims Center is here to help! To report a claim, call (800) 554-2642 and select Option 2, or email firstname.lastname@example.org.